Indiana, 2020

Flooding and Lightning Strike in Indiana, August 3, 2020

August 3, 2020 · NWS IND · 3 events in 2 counties and zones

During the afternoon and evening hours of August 3rd, widespread thunderstorms moved over much of Indiana. One of these thunderstorms damaged a large tree via a lightning strike.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the afternoon and evening hours of August 3rd, widespread thunderstorms moved over much of Indiana. One of these thunderstorms damaged a large tree via a lightning strike. The 1 to 3 inches of rain caused brief flooding, but only limited impacts were noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 3, 3:27 PM EST, 27 minutes earlier.

Area forecast discussion, Aug 3, 3:27 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
427 PM EDT Mon Aug 3 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 300 PM EDT Mon Aug 3 2020

Rain and storms will come to an end this evening as an upper level
trough and associated surface frontal boundary move east of central
Indiana. Dry and cool weather will then take over through midweek
with a slow warming trend into the weekend. The next threat for
scattered showers and thunderstorms will arrive late Saturday
into Sunday.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 300 PM EDT Mon Aug 3 2020

Convection has developed and increased in coverage across roughly
the southeast half of the forecast area as anticipated along and
ahead a poorly defined cold front bisecting the region currently.
19Z temperatures were generally in the mid and upper 70s with
slightly cooler temps where it was raining.

The primary focus for the near term is on the threat for convection
and locally heavy rainfall over the next 6 to 8 hours as the
aforementioned front and an upper trough axis progress through the
region.

Mesoanalysis indicating an axis of moderate instability had
developed within a moist airmass highlighted by PWATs peaking at
around 1.6 inches. Convective coverage will remain high into the
evening and focused more across the southeast half of the forecast
area where moisture and instability are more prevalent. The lack of
shear and stronger low level wind flow largely preclude any threat
for severe storms but a few stronger cells may manage to produce
brief gusty winds. The primary threat continues to be locally heavy
rainfall from slow moving cells. Have already seen a few spots pick
up over an inch quickly where convection has persisted and expect
those trends to continue for the next few hours.

Convection will gradually shift east this evening and diminish in
coverage as heating is lost and the surface boundary shifts east.
The upper level trough axis does hang back across the region
overnight but at the same time as drier air advects in from the
northwest. Cannot entirely rule out a few light showers or sprinkles
during the predawn hours but confidence is just not enough for
inclusion in the forecast at this point. Clouds will linger through
daybreak and may see some fog develop as well although winds at 5-
10mph should keep fog localized at best.

Temps...cooler air will filter into the region overnight as the
deeper moisture departs to the east. The NBM blend aligned nicely
with low level thermals and was accepted as lows should fall into
the upper 50s and lower 60s.

&&

.SHORT TERM /Tuesday through Thursday/...
Issued at 300 PM EDT Mon Aug 3 2020

Forecast challenges through the short term will be minimal...focused
largely on clouds diminishing Tuesday and temperatures through the
period.

A deepening upper low over Ontario will serve as the dominant
weather feature for the region initially as it is held in place by
Isaias tracking up the East Coast. The upper low and associated
trough will kick out into Quebec on Wednesday and eventually into
the Canadian Maritimes by Thursday once Isaias veers back into the
north Atlantic. Upper level heights will recover over the Ohio
Valley as a result with temperatures rising after the cool start to
the period Tuesday and Wednesday.

Cloud coverage is likely to be slow to diminish on Tuesday and in
eastern portions of the forecast area...it may take much of the day
to thin out until the upper trough axis can shift fully east of the
region. Not entirely out of the question at a low chance for a few
light showers over the southeast counties Tuesday morning in closest
proximity to the departing moisture axis...but have left it dry for
now with low confidence in this solution.

Once Isaias zips up the East Coast and moves into New England
Tuesday evening...surface high pressure will finally be able to
build into the Ohio Valley from the west and take over as the
primary influence through the rest of the short term. This will lead
to clearing skies with a cool airmass settling in through Wednesday
night and dry conditions through late week.

Temps...low level thermals support highs and lows that through
Wednesday are likely to be 10 to possibly as much as 15 degrees
below normal for early August. Daytime highs largely in the mid 70s
will be downright pleasant. Highs are likely to recover closer to 80
by Thursday. Lows will fall well into the 50s...and think a few of
our normal cool spots may make a run at the upper 40s Tuesday
night.

&&

.LONG TERM /Thursday night through Monday/...
Issued at 215 PM EDT Mon Aug 3 2020

High pressure will result in dry weather late this week and early
weekend. Then, as the high migrates to the east, a frontal system
will approach and impulses will move through in the northwest flow
aloft. This will bring the threat of thunderstorms and seasonable
temperatures back to central Indiana by Saturday. The best chances
look to be Sunday afternoon through next Monday.

&&

.AVIATION /Discussion for the 03/21Z TAF Update/...

Issued at 425 PM EDT Mon Aug 3 2020

Update...
Inserted thunder as currently prevailing at KIND.

Previous Discussion...
Ceiling trends and High Resolution Rapid Refresh support MVFR
ceiling this afternoon with thunderstorm re-development near and
after 19z. Coverage is expected to lower after sunset. Then, GFS
LAMP and SREF support a period of VFR conditions, but lower clouds
again possible toward 12z.

Winds will be mostly light and variable to start off and away from
thunderstorms. Winds will eventually be from the north less than 10
knots after 01z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Ryan
NEAR TERM...Ryan
SHORT TERM...Ryan
LONG TERM...MK
AVIATION...MK/TDUD
Hazardous weather outlook, Aug 3, 3:30 PM EST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
430 PM EDT Mon Aug 3 2020

INZ021-028>031-035>049-051>057-060>065-067>072-042030-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
430 PM EDT Mon Aug 3 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms are possible.

Hazards: Lightning and gusty winds from thunderstorms.

Timing: Through this evening.

Discussion: A cold front will cross Indiana producing scattered
showers and a few thunderstorms. Dry conditions will return overnight
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: There are chances for showers and thunderstorms on Friday
Night through Sunday. Severe storms are not expected at this time.
Lightning is a threat from any thunderstorm.

Discussion: A warmer and more humid air mass will arrive in central
Indiana this weekend...bringing chances for showers and
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Aug 3, 3:44 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
444 PM EDT MON AUG 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             4 E SOUTHPORT           39.65N 86.04W
08/03/2020  E0.25 INCH       MARION             IN   PUBLIC

&&

BHH

The radar

The Indianapolis radar (KIND), 12 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 lightning. Local standard time, as filed.

Flood, Marion

When
August 3, 3:54 PM EST to 4:54 PM EST
Where
Marion County, 1.42 mi S of Indianapolis to 1.44 mi NW of Beech Grove
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
39.760, -86.155

Street flooding up onto the sidewalk and to foot of stairs leading to front porch of house.

Lightning, Marion

When
August 3, 4:10 PM EST
Where
Marion County, 0.87 mi SE of Woodruff Place
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.770, -86.070

An 18 inch tree was downed due to a lightning strike.

Flood, Delaware

When
August 3, 5:32 PM EST to 6:32 PM EST
Where
Delaware County, 0.5 mi NNE of Country Terrace to 0.35 mi NE of Selma Arpt
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
40.187, -85.277

Localized street flooding about 2 inches deep near Selma Elementary school.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909370, 909372, 909371.